Alert archive / Florida / Flash Flood Warnings in 2023
Flash Flood Warning 19, NWS Miami, FL
NWS Miami, FL issued this flash flood warning at Aug 15, 2023, 3:53 PM EDT for Miami-Dade County, Florida. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2023, 3:53 PM EDT (19:53 UTC)
- Expired
- Aug 15, 2023, 5:06 PM EDT
- In force
- 73 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 5 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 7.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2169 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673
WGUS52 KMFL 151953
FFWMFL
FLC086-152200-
/O.NEW.KMFL.FF.W.0019.230815T1953Z-230815T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
353 PM EDT Tue Aug 15 2023
The National Weather Service in Miami has issued a
* Flash Flood Warning for...
Central Miami-Dade County in southeastern Florida...
* Until 600 PM EDT.
* At 353 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
3 and 5 inches of rain have fallen. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
The Redland, Richmond West, Country Walk, The Hammocks, Inlikita
and Three Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 2566 8046 2564 8041 2554 8046 2556 8054
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
MFL1 follow-up statement
456 WGUS72 KMFL 152106 FFSMFL Flash Flood Statement National Weather Service Miami FL 506 PM EDT Tue Aug 15 2023 FLC086-152116- /O.CAN.KMFL.FF.W.0019.000000T0000Z-230815T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Miami-Dade FL- 506 PM EDT Tue Aug 15 2023 ...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL MIAMI-DADE COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 2566 8046 2564 8041 2554 8046 2556 8054 $$ CWC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:01 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 15, 3:01 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Miami FL
301 PM EDT Tue Aug 15 2023
...New LONG TERM...
.SHORT TERM...
(Rest of today through Wednesday)
Issued at 1238 PM EDT Tue Aug 15 2023
A tropical wave near the Bahamas will bring in extra tropical
moisture to the area this afternoon. E/SE winds along the east coast
of South Florida will lead to the sea breeze pushing further inland
and lower the chances for rain along the east coast metro. However,
a few isolated storms will remain possible due to potential boundary
collisions between multiple outflows or the sea breeze. The west
coast sea breeze will kick in during the afternoon as well, so
overall expecting majority of showers and storms to occur along the
interior areas and spread to the west coast.
Conditions stabilize this evening with drier weather overnight even
as the wave continues to approach the area. However, the elevated
moisture will stick around through Wednesday along with near-surface
low becoming more southerly. In addition, the overall wind profile
is expected to be weak while the wave helps provide some extra
forcing. Thus, convective showers and storms could become more
widespread tomorrow and with the weaker wind profile they may be
slow-moving and bring possible hydro concerns.
As for temperatures, the somewhat drier conditions today will keep
temperatures elevated and heat indices up to around 110F. As a
result, a heat advisory continues into this evening. Temperatures
tomorrow could be a few degrees lower as well as heat indices due to
the chances for increased cloud cover and rain, but will depend on
how quickly clouds fill in tomorrow and initiation of showers and
storms.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 300 PM EDT Tue Aug 15 2023
A dichotomy of dust and tropical moisture will be featured in the
extended period for South Florida through the upcoming weekend.
Naturally with such an outlook, Uncertainty remains on the high end
as the progression and trajectory of the approaching features
upstream could have implications regarding the evolution of the
forecast in the extended period. Regardless, let's dive in and
examine some important forecast tidbits ahead for South Florida. Our
CWA will remain situated between mid-level troughing over the
northeastern United States and an expansive mid-level ridge over the
western Atlantic waters. At the surface, prevailing southerly to
southeasterly wind flow due to our area residing on the periphery of
an expansive (and oscillating) Bermuda High will continue across the
region. The overall pattern will favor continued duality between
periods of deep tropical moisture courtesy of tropical waves and
intermittent plumes of Saharan Dust Layer (S.A.L.). Given the
relatively light synoptic steering flow, mesoscale processes such as
the sea-breeze will serve as the main mechanism of convection
initiation across the area. Albeit light, synoptic steering flow
will dictate storm motion which will focus storms either along the
east coast, gulf coast, or inland areas. Given the light flow aloft
and prevailing south to southeasterly flow at the surface, the
potential remains for localized flooding across the east coast urban
metro areas. We will continue to monitor this potential through this
period as vulnerable urbanized areas that receive repeated rounds of
heavy rainfall and storms may see localized flooding.
In between periods of deep tropical moisture, the NASA/GMAO Dust
Aerosol Optical Thickness Model depicts plumes of Saharan Dust
advecting into the region. A greater concentration of dust suspended
across the region acts to enhance subsidence and stifle convection,
reducing cloud cover and letting insolation run it's course. During
periods of Saharan Dust, higher temperatures may be realized across
the region. Inversely, and what is becoming a common theme in this
forecast discussion, during periods of deep tropical moisture, cloud
cover and downdrafts will keep temperatures lower. Thus, depending
on the overall spatial coverage of convection and the moisture make-
up of the vertical column, temperatures can trend higher or lower.
In summary, the extended period will feature dualism between dust
and moisture across the region. Synoptic parameters will remain weak
and light with no mentionable forcing aloft that could support
strong to severe storms. The main threat will be hydrological (heavy
rainfall) across the region with the Weather Prediction Center
highlighting the localized flooding threat with a Day 5 (Saturday)
Marginal Risk of Excessive Rainfall. Given intermittent intrusions
of Saharan Dust across the area, periods of above average
temperatures will be possible as well.
&&
.AVIATION...
(18Z TAFS)
Issued at 1238 PM EDT Tue Aug 15 2023
VCSH and VCTS return with afternoon convection today but VFR is
expected whenever storms are not directly over terminals. E winds
will lead to showers and storms occurring over the interior and west
coast areas primarily. Brief periods of MVFR or lower are possible
with storms as well as gusty winds. APF will see westerly winds with
the gulf breeze.
&&
.MARINE...
Issued at 1238 PM EDT Tue Aug 15 2023
Light E/SE flow today will become more southerly tomorrow as a
disturbance approaches. This should last through Thursday before
winds become easterly at the end of the week. Wind speeds are not
expected to be stronger than 5-15kts except potentially in nearby
thunderstorms. Due to unsettled weather likely the rest of the week,
chances for showers and storms will continue daily.
&&
.BEACHES...
Issued at 1238 PM EDT Tue Aug 15 2023
A moderate risk for rip currents is in place for the Palm Beaches
today with SE winds in place. Winds shift more southerly tomorrow
and Thursday which will keep the risk low everywhere, but towards
the end of the week an increased risk is possible with winds
expected to become more onshore.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 79 92 81 92 / 50 80 60 70
West Kendall 79 94 79 93 / 50 80 60 70
Opa-Locka 79 91 80 92 / 50 80 60 70
Homestead 78 91 78 91 / 60 80 60 60
Fort Lauderdale 79 91 80 91 / 50 80 60 70
N Ft Lauderdale 80 92 80 91 / 50 80 60 80
Pembroke Pines 79 91 79 91 / 50 80 60 70
West Palm Beach 79 92 77 91 / 40 80 60 80
Boca Raton 79 94 79 93 / 50 80 60 80
Naples 81 94 80 93 / 60 80 60 60
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ063-066>075-168-
172>174.
AM...None.
GM...None.
&&
SHORT TERM...Redman
LONG TERM....Hadi
AVIATION...RedmanHazardous weather outlook, Aug 15, 3:18 PM EDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Miami FL 318 PM EDT Tue Aug 15 2023 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 161930- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach County-Metro Palm Beach County- Coastal Collier County-Inland Collier County-Inland Broward County- Metro Broward County-Inland Miami-Dade County- Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County- Coastal Broward County-Coastal Miami Dade County-Far South Miami- Dade County- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 318 PM EDT Tue Aug 15 2023 ...Heat Advisory: Dangerous Heat Ongoing... ...Scattered Thunderstorms Through This Evening... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Florida, southern Florida, southwest Florida and Gulf of Mexico. .DAY ONE...This afternoon and tonight. Thunderstorms: Scattered showers and thunderstorms will continue this afternoon, mainly with a focus inland and over Southwest Florida by the late afternoon and evening hours. Frequent lightning, strong wind gusts, and localized flooding will be possible within the stronger activity. Excessive Rainfall: Heavy rainfall could result in localized flooding across vulnerable urban areas. Temperatures: Heat index values in excess of 105 degrees are forecast today. A Heat Advisory is in effect for all of South Florida. Rip Currents: A moderate risk of rip currents continues for the Palm Beach County beaches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat index values in excess of 105 degrees are forecast throughout most of the week. Thunderstorms are possible each day, with chances peaking during the afternoon and early evening hours. Locally heavy rain may lead to instances of street flooding especially during the middle of the week. The Rip Current risk may increase into the upcoming weekend over the east coast beaches as easterly winds increase. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report high wind, hail, and flooding to the National Weather Service forecast office in Miami.
In the hours before
Special weather statement, Aug 15, 1:46 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Miami FL
146 PM EDT Tue Aug 15 2023
FLZ073-074-173-174-151830-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
146 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of central Miami-Dade
County through 230 PM EDT...
At 146 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over The
Redland, moving southwest at 5 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Homestead, Homestead Miami Speedway, Homestead General Airport, The
Redland, Kendall, Pinecrest, Florida City, Homestead Base, Naranja,
Richmond West, Richmond Heights, Country Walk, Leisure City, Palmetto
Bay, Cutler Bay, Zoo Miami, Goulds, The Hammocks, West Perrine and
Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
&&
LAT...LON 2531 8062 2548 8077 2572 8047 2564 8031
2525 8045 2524 8046
TIME...MOT...LOC 1746Z 038DEG 5KT 2554 8047
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MFLSpecial weather statement, Aug 15, 2:30 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Miami FL
230 PM EDT Tue Aug 15 2023
FLZ073-074-173-174-151915-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
230 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of central Miami-Dade
County through 315 PM EDT...
At 230 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over The
Hammocks, or near Kendall, moving southwest at 10 mph.
HAZARD...Funnel clouds, wind gusts up to 50 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Homestead, Homestead Miami Speedway, Homestead General Airport, The
Redland, Kendall, Doral, Sweetwater, Florida City, Homestead Base,
Westchester, Naranja, Richmond West, Fountainbleau, Richmond Heights,
Country Walk, Kendale Lakes, Leisure City, Zoo Miami, Goulds and The
Hammocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2522 8052 2522 8056 2523 8054 2523 8052
2524 8054 2524 8055 2523 8059 2524 8067
2540 8080 2582 8051 2578 8031 2524 8043
2524 8046 2525 8046 2522 8050 2521 8049
TIME...MOT...LOC 1830Z 024DEG 9KT 2566 8045
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MFLLocal storm report, Aug 15, 2:46 PM EDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
246 PM EDT Tue Aug 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM Tstm Wnd Gst 1 NW Country Walk 25.65N 80.45W
08/15/2023 M38 MPH Miami-Dade FL Official NWS Obs
&&Local storm report, Aug 15, 3:01 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
301 PM EDT Tue Aug 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Rain 2 NW Country Walk 25.65N 80.45W
08/15/2023 M2.94 inch Miami-Dade FL Official NWS Obs
Rainfall rates of 3 inches per hour measured
at Kendall-Tamiami Airport from 2-3PM.
&&Local storm report, Aug 15, 3:08 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
308 PM EDT Tue Aug 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM Flash Flood 3 WNW Naranja 25.54N 80.47W
08/15/2023 Miami-Dade FL Public
Pictures and videos of standing water on
roadways. Approximately 2-4 inches in an
hour. Located within the flood advisory.
&&The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:46 PM EDT | Special Weather Statement | MFL | Miami-Dade | 44 min |
| Aug 15, 1:58 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 3 hr |
| Aug 15, 2:30 PM EDT | Special Weather Statement | MFL | Miami-Dade | 45 min |
| Aug 15, 2:47 PM EDT | Flash Flood Warning | MFL | Miami-Dade | 58 min |
| Aug 15, 3:01 PM EDT | Special Marine Warning | MFL | 44 min | |
| Aug 15, 3:17 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 118 min |
| Aug 15, 4:46 PM EDT | Special Weather Statement | MFL | Broward | 44 min |
| Aug 15, 5:44 PM EDT | Special Weather Statement | MFL | Collier | 46 min |
| Aug 15, 5:54 PM EDT | Areal Flood Advisory | MFL | Collier | 2 hr |
Nearby
Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.